Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2000, 7:58 AM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 7:58 AM CDT (12:58 UTC)
- Expired
- May 18, 2000, 9:00 AM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jackson County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:05 AM CDT | Hail 0.75 | Melrose, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 181301 SVRLSE WIC053-081-181400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 758 AM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL WISCONSIN NORTHWEST MONROE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 900 AM CDT * AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF NORTH BEND...OR ABOUT 12 MILES NORTHWEST OF SPARTA. THIS ACTIVITY WAS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MELROSE AT 815 AM CDT NEAR VAUDREUIL AT 835 A1M CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. NELSON LAT...LON 4403 9117 4400 9083 4439 9050 4445 9095
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 18, 4:00 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 400 AM CDT THU MAY 18 2000 FORECAST CONCERNS ARE THE CONTINUING RAIN AND THE FLASH FLOOD WATCH. CURRENT 88-D IMAGES SHOW CONVECTION FIRING RIGHT ALONG THE NE IA/SE MN BORDER INTO SW WI...MOVING NORTH AND WEAKENING AS IT DOES. STORMS SEEM TO BE INITIATING RIGHT ALONG THE MOIST-DRY BATTLEZONE AS SEEN ON THE WATERVAPOR IMAGERY...AND JUST NORTH/ALONG WARM FRONT. 00Z MODEL INITIALIZATION OF THE SURFACE WARM FRONT AND 500 MB/SURFACE LOW WAS GOOD...BUT BOTH LOWS LOOK TO BE TOO STRONG COMPARED TO ANALYSIS. DON/T THINK THIS WILL HAVE A MAJOR IMPACT ON THE FORECAST HOWEVER. WILL USE THE ETA. WITH JUST A SLIGHT SHIFT NORTHWARD OF THE WARM FRONT...THE HEAVY RAIN BANDS SET UP FARTHER NORTH THEN ORIGINALLY ANTICIPATED...ACROSS SE MN INTO WESTERN WI. FLASH FLOOD WATCH WAS ISSUED FOR THAT AREA LAST NIGHT...AND WITH CONTINUING PCPN...WILL CONTINUE THE WATCH THROUGH THE NOON HOUR. ANYWHERE FROM 2-4 INCHES FELL ACROSS THAT AREA YESTERDAY. WILL HAVE TO MAKE SOME ADJUSTMENTS THOUGH...ADDING ALLAMAKEE...CRAWFORD...AND RICHLAND INTO THE WATCH BASED ON REALTIME REPORTS/RADAR ESTIMATES OF RAINFALL. THE NORTHERN TIER OF THE FLASH FLOOD WATCH RECEIVED CONSIDERABLY LESS PCPN YESTERDAY...AND WITH THE GRADUAL SHIFT OF THE RAIN BANDS TO THE SOUTH TODAY...THE THREAT FOR FLASH FLOODING IN THOSE AREAS HAS LESSENED. SO WILL REMOVE WABASHA....BUFFALO...TREMPEALEAU AND JACKSON COUNTIES. OUTSIDE OF THE WATCH AREA...LESS FELL ACROSS THE NORTHERN AND FAR SOUTHERN PART OF THE CWA AND A WATCH SHOULD NOT BE NECESSARY FOR THOSE LOCATIONS. FOCUS FOR CONTINUING RAIN WILL BE THE WARM FRONT...AND AS IT GOES...SO WILL THE PCPN. HIGH PRESSURE SINKING FROM SOUTHERN CANADA WILL GRADUALLY PUSH THE FRONT SOUTH TODAY. THE ASSOCIATED SURFACE LOW WILL TAKE A NEARLY DUE EAST TRACK...SLIDING OVER THE OH VALLEY BY LATE TONIGHT. THE 500 MB TROUGH CONTINUES EARLIER TRENDS OF WEAKENING THROUGHOUT TODAY...WITH THE BEST 300 MB JET SUPPORT ALSO SHIFTING OVER THE SOUTHERN GREAT LAKES BY 00Z TONIGHT. STRONG MOISTURE CONVERGENCE AND WARM AIR ADVECTION INTO AND NORTH OF THE FRONT. STRONG FRONTOGENETIC FORCING AND QG CONVERGENCE ALSO ASSOCIATED WITH THE BOUNDARY. AGAIN...THESE DYNAMICS SHIFT TO THE SOUTH AND EAST WITH THE FRONT. SO THE RAIN THREAT WILL DECREASE FROM NORTH TO SOUTH AS THE DAY PROGRESSES. ELEVATED CONVECTION CAN STILL BE EXPECTED THOUGH...ALONG WITH THE POTENTIAL FOR SOME SEVERE STORMS JUST NORTH OF THE FRONT. AGAIN...LARGE HAIL WOULD BE THE MAIN THREAT AND MOSTLY ACROSS NORTHEAST IA AND SOUTHWEST WI. TONIGHT...THE HIGH WILL HELP SCOUR OUT THE CLOUDS...AND BRING MORE SETTLED AND QUIET CONDITIONS FOR FRIDAY. .LSE...FLASH FLOOD WATCH THIS MORNING FOR SOUTHEAST MINNESOTA...PORTIONS OF WEST CENTRAL AND CENTRAL WISCONSIN...AND EXTREME NORTHEAST IOWA. MNZ086>088...094>096...WIZ041>044...053>055...IAZ005. RIECK
In the hours before
Local storm report, May 18, 7:19 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 AM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 AM GENOA WI .75 INCH HAIL
05/18/00 VERNON
0605 AM 3S WINONA MN .88 INCH HAIL
05/18/00 WINONA
0623 AM LANCASTER WI 1.5 INCH HAIL
05/18/00 GRANT
0630 AM PLATTPEVILLE WI 1.5 INCH HAIL
05/18/00 GRANT
NELSON
NLocal storm report, May 18, 7:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 AM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 AM ELKADER IA .75 INCH HAIL
05/18/00 CLAYTON
0737 AM ONALASKA WI .75 INCH HAIL
05/18/00 LA CROSSE
0739 AM LA CROSSE WI .75 INCH HAIL
05/18/00 LA CROSSE
NELSON
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:41 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 34 min |
| May 18, 5:51 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 39 min |
| May 18, 6:08 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 67 min |
| May 18, 6:28 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 32 min |
| May 18, 7:12 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 33 min |
| May 18, 7:33 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 42 min |
| May 18, 1:20 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 40 min |
| May 18, 2:00 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.